A woman who overdosed on enough caffeine powder to make 56 cups of coffee was hospitalized for a week, and doctors say her birth control didn’t help


728x90 Scratch It & Reveal Big Saving

glandsverk@businessinsider.com (GabLandsverk)

Kevin Loria/Business Insider

  • Caffeine, a stimulant in coffee and tea, can be dangerous or fatal in large amounts.
  • Caffeine supplements can be especially risky since pills or powders are highly concentrated.
  • In a recent case study, a 26-year-old woman went to intensive care for a week after overdosing on 2 teaspoons of powdered caffeine, equal to 56 cups of coffee.
  • Visit Insider’s homepage for more stories.

If you’re like 90% of adults in the western world, you rely on coffee, tea, or similar beverages to kick off your morning or power through an afternoon of work.

But caffeine, the active ingredient that gives those drinks their energizing powers, can be deadly in large amounts. And for highly concentrated supplements in pill or powdered form, even a small portion contains as much caffeine as gallons of brewed coffee.

Such was the case with one 26-year-old woman, who experienced difficulty breathing, heart palpitations, sweating, and anxiety after ingesting two heaping teaspoons of caffeine powder, 20 grams total, that was equivalent to drinking 56 cups of coffee, according to a case study published May 14 in BMJ Case Reports.

Although the patient ultimately recovered after a week of intensive care, doctors said that her birth control pills likely slowed her body’s ability to eliminate caffeine, contributing to the overdose.

Fluid and electrolytes failed, so the patient was intubated

Keep Reading


$20 off at Mission Farms CBD


$20 off at Mission Farms CBD


Spring/Summer Banners

Author: admin

Leave a Reply

Your email address will not be published. Required fields are marked *